Texas, 2017

Damaging Wind in Texas, July 8, 2017

July 8, 2017 · NWS EWX · 1 event in 1 county or zone

Isolated thunderstorms formed along an outflow boundary from convection in North Texas. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms formed along an outflow boundary from convection in North Texas. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 8, 2:07 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 8, 2:07 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
307 PM CDT Sat Jul 8 2017

.SHORT TERM (Tonight through Sunday Night)...
Area radars are showing isolated showers and thunderstorms across the
coastal Plains and few light showers across the northern part of the
Hill Country. The coastal activity is due to the sea breeze and the
one to the north of the Hill Country is associated to an outflow
boundary moving to the south.

Surface observations show a drier airmass dominating the southern
Edwards Plateau and Rio Grande. The GFS model guidance and area
forecast soundings suggest for this conditions to persist through the
evening and continuing through Sunday morning. However, the eastern
half of South Central Texas has a better chance to see isolated
showers and one or two thunderstorms later this afternoon and early
evening as breeze activity pushes further to the north and the
outflow boundary pushes to the south and into the Hill Country.
Showers and storms should come to an end by 9 PM this evening.
Expect partly cloudy skies for the tonight period mainly across the
eastern half of the area with overnight lows in the low to mid 70s
most areas.

There will be better chances for rain on Sunday as a strong sea
breeze activity is expected and a back door cold front/boundary
pushes down into the eastern half of the area. Otherwise, partly
cloudy skies for the rest of the area with high temperatures in the
mid to upper 90s.

&&

.LONG TERM (Monday through Saturday)...
Upper level ridge looks to take control Sunday evening into Tuesday
of next week with chances for rain mainly across the coastal Plains.
By Tuesday afternoon into Wednesday, rain chances are expected to
increase across the area as an inverted upper level trough moves into
the area from the northwest Gulf of Mexico. Chances for rain continue
into the latter part of the week as upper level trough energy remains
across the area in addition to an upper level shear axis forecast to
sit across the northern part of the Hill Country. Cloud coverage is
expected to help daytime temperatures to only reach the low 90s by
the end of the work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  97  75  98  75 /  20  30  10  10  -
Austin Bergstrom Intl Airport  74  97  74  97  74 /  10  30  10  10  -
New Braunfels Muni Airport     73  96  73  97  74 /  10  20  -   10  -
Burnet Muni Airport            73  95  73  95  73 /  20  20  10  10  -
Del Rio Intl Airport           75  99  74  99  75 /   0   0   0  -    0
Georgetown Muni Airport        75  96  74  96  75 /  20  30  10  10  -
Hondo Muni Airport             72  98  71  99  73 /  10  10   0  -    0
San Marcos Muni Airport        74  96  74  97  74 /  10  20  10  10  -
La Grange - Fayette Regional   75  96  75  96  75 /  10  30  20  20  10
San Antonio Intl Airport       75  97  75  98  75 /  10  20  -   -   -
Stinson Muni Airport           74  98  74  98  74 /  10  20  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Williams
Synoptic/Grids...17
Public Service/Data Collection...YB
Hazardous weather outlook, Jul 8, 2:57 AM CST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
357 AM CDT Sat Jul 8 2017

TXZ171>173-183>194-202>209-217>225-228-090900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
357 AM CDT Sat Jul 8 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 68 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Travis

When
July 8, 3:35 PM CST
Where
Travis County, 0.91 mi NW of Beecaves
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.310, -97.960

A thunderstorm produced wind gusts estimated at 60 mph that damaged a large tree in Bee Cave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712807.